Hail, Stutsman
- When
- November 5, 3:30 PM CST to 3:35 PM CST
- Where
- Stutsman County, 3.35 mi SE of Ypsilanti
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.740, -98.510
A significant and complex winter storm impacted much of western and central North Dakota beginning Wednesday, November 5th, and lasting into Friday, November 7th. Winter storm warnings and blizzard warnings were posted well in advance of the storm.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A significant and complex winter storm impacted much of western and central North Dakota beginning Wednesday, November 5th, and lasting into Friday, November 7th. Winter storm warnings and blizzard warnings were posted well in advance of the storm. Warning lead time averaged nearly 27 hours. The warnings encompassed the entire National Weather Service Bismarck County Warning Area, 36 counties, though not all counties had events or reached warning criteria. Counties in the Williston area and the Jamestown area were basically missed by the storm.
Blizzard conditions, or significant snow with near blizzard conditions, forced many schools and businesses to close and stranded travelers. Numerous roads were closed or no travel was advised due to the conditions. In addition, numerous power outages were reported across central North Dakota due to a wintry mix of rain, freezing rain, and sleet that fell Wednesday night and early Thursday morning, preceding the stronger winds and change over to heavy snow.
On November third and fourth, an open wave upper level trough moving east across the central Rocky Mountains became a closed upper level low pressure system, and triggered lee-side cyclogenisis across the high plains of Wyoming. By Wednesday morning and afternoon, November fifth, the surface low moved into central and eastern parts of South Dakota, with a TROWAL (trough of warm air aloft) feature developing across the northern plains, along with plenty of moisture advection from the Gulf of Mexico. Warm air advection ahead of the surface low wrapped around into western and central North Dakota, producing moderate to heavy rain Wednesday, setting daily rainfall records. An addition, scattered thunderstorms in east-central North Dakota prompted one severe thunderstorm warning and yielded a report of large hail in Stutsman County. Farther west, rain quickly changed over to all snow Wednesday evening as colder air was pulled into the system.
Moderate to heavy snow continued across western North Dakota Wednesday night into Thursday morning, coinciding with increasing northwesterly winds which produced widespread blizzard conditions over the southwest part of the state. A band of thundersleet developed early Thursday morning over central areas. Later Thursday morning the storm system's dry slot worked into the Bismarck area cutting off precipitation altogether, at least temporarily.
By daybreak Thursday morning, as the initial TROWAL feature was dissipating across western North Dakota, a secondary TROWAL developed over southern Alberta and advancing south into north central North Dakota. Colder air aloft had also advected across the entire area by mid morning Thursday. By early Thursday afternoon, this secondary TROWAL continued to advance south, producing a band of heavy snow which lasted through Thursday night, and finally decreased Friday morning.
Additionally, strong north to northwest winds accompanying the snow produced widespread blizzard conditions central, with blizzard conditions continuing southwest due to the strong winds and existing heavy snow cover.
Conditions slowly improved statewide Friday as areas of snow dissipated and the strong northwest winds diminished. Storm total snowfall ranged from one to three inches around Williston and Jamestown, to six to twelve inches southwest through central, to a maximum of twenty inches in McHenry County. The strong wind resulted in blowing and drifting snow and so amounts had to be estimated. Snow drifts were four to six feet deep.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Nov 5, 3:22 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 322 PM CST WED NOV 5 2008 .SHORT TERM... FORECAST CONCERNS DURING THE SHORT TERM CONTINUE TO CENTER ON THE ENSUING WINTER STORM EXPECTED TO IMPACT THE REGION BEGINNING LATER TODAY AND TONIGHT. THE FORECAST ISSUES ARE ALMOST ENDLESS WITH THIS SYSTEM. THE MAIN ONES WILL BE CHANGE OVER TIMES TO SNOW...POTENTIAL FOR CONVECTIVE MESOSCALE BANDS...THE OVERALL SNOWFALL AMOUNTS...AND BLIZZARD CONDITIONS. IN ADDITION...A SECONDARY CONCERN WILL BE THE POSSIBILITY OF SEVERAL HOURS OF FREEZING RAIN ACROSS THE SOUTHEASTERN PORTION OF THE CWA DURING THE EARLY PART OF THURSDAY. CURRENT WATER VAPOR IMAGERY SHOWS THE UPPER SYSTEM TRYING TO CLOSE OFF AS IT BEGINS TO MOVE ACROSS THE NORTHERN ROCKIES. AT THE SURFACE...A WELL DEVELOPED 994 MB SURFACE LOW...CURRENTLY ACROSS EAST CENTRAL SOUTH DAKOTA...CONTINUES TO TRANSPORT GOOD AMOUNTS OF MOISTURE ACROSS THE REGION. WE HAVE BEEN SEEING QUITE A FEW SHOWERS ACROSS THE NORTH CENTRAL AND NORTHWEST...AND WITHIN THE LAST COUPLE OF HOURS...SHOWERS AND THUNDERSTORMS HAVE BEEN DEVELOPING FARTHER SOUTH AS MOISTURE CONTINUES TO LIFT NORTHWARD. THE RAIN HAS BEEN MIXING WITH SLEET AND SNOW ACROSS THE FAR NORTHWEST EARLY THIS AFTERNOON. FIRST AND FOREMOST THE CHANGE OVER TIMES FROM RAIN TO SNOW STILL APPEAR TO BE THIS AFTERNOON THROUGH EARLY EVENING ACROSS THE REST OF THE WEST AND LATE EVENING ACROSS THE CENTRAL PORTION OF THE STATE. AREAS ACROSS THE SOUTHEASTERN CWA INCLUDING THE JAMESTOWN AREA WILL SEE A CHANCE OVER FROM RAIN TO SOME FREEZING RAIN BY EARLY TOMORROW MORNING BEFORE CHANGING TO ALL SNOW DURING THE AFTERNOON ON THURSDAY. THIS WILL HAPPEN AS A WARM NOSE...ASSOCIATED WITH THE TROWAL...MOVES ACROSS THIS AREA. AS FOR SNOW AMOUNTS...AREAS OF SNOW THIS EVENING ACROSS THE NORTH WEST WILL GRADUALLY SHIFT SOUTH AND EAST AS ISENTROPIC LIFT STRENGTHS WITH A DEVELOPING TROWAL. OVERALL...IT APPEARS THAT MESOSCALE BANDS OF HEAVIER SNOW WILL BECOME ORIENTED WITHIN MODERATE AREAS OF SNOW TONIGHT INTO TOMORROW. THIS IS EXPECTED TO HAPPEN AS STRONG DEEP LARGE SCALE FORCING...WITHIN A MID LEVEL DEFORMATION ZONE...COINCIDES WITH STRONG FRONTOGENETIC FORCING. THIS MAIN ZONE LIKELY TO SEE ENHANCE SNOW RATES. IT APPEARS AS THOUGH THESE BANDS WILL BE ORIENTED SOUTHWEST TO NORTHEAST NEAR THE BISMARCK MANDAN AREAS. IT IS WITHIN THIS ZONE WHERE STEEP LAPSE RATES EXCEEDING 7C/KM IN THE 700 TO 500 MB LAYER WILL EXIST BY EARLY THURSDAY MORNING. CROSS SECTIONS ORIENTED NORMAL TO THE THERMAL REVEAL NEGATIVE EPV VALUES IN THE LAYERS DIRECTLY ABOVE THE STRONG LOW LEVEL FORCING. IN ADDITION...MODIFIED BUFFER SOUNDINGS REVEAL 50 TO 100 J/KG OF CAPE FROM PARCELS ORIGINATING AT 700 MB. A RUMBLE OF THUNDER WITHIN SOME OF THESE SNOW BANDS IS ALSO POSSIBLE. OVERALL...AM EXPECTING UPWARDS OF 6 TO 12 INCHES ACROSS SOUTH CENTRAL NORTHEASTWARD THROUGH THE RUGBY AND HARVEY AREAS. MODERATE TO HEAVY SNOW MOVES EAST ACROSS THE JAMES RIVER VALLEY LATE TOMORROW AND TOMORROW NIGHT. THIS AREA ALSO LOOKS TO SEE ANYWHERE FROM 4 TO 8 INCHES. MEANWHILE AREAS ACROSS THE NORTHWEST WILL SEE MUCH LIGHTER AMOUNTS...ESPECIALLY AFTER TONIGHT. HOWEVER...HAVE DECIDED TO KEEP THE WINTER STORM WARNING GOING ACROSS THE NORTHWEST DUE TO THE POSSIBILITY OF LIGHT SNOW AND BLOWING SNOW ON THURSDAY. WINDS WILL DEVELOP LATE THIS EVENING AND CONTINUE TO INCREASE INTO THE DAY ON THURSDAY. CURRENT INDICATIONS ARE WINDS OF 30 TO 40 MPH WITH GUSTS TO NEAR 50 MPH WILL DEVELOP BY THURSDAY...LIKELY PRODUCING NEAR ZERO VISIBLITIES ACROSS MUCH OF SOUTHWESTERN AND SOUTHCENTRAL NORTH DAKOTA. THE ONLY CHANGES TO THE CURRENT HEADLINES WERE TO EXPAND THE WINTER STORM WARNING TO INCLUDE MY TWO NORTHEAST COUNTIES. IT APPEARS THIS AREA WILL BE IN LINE TO GET SNOW BY LATER THIS EVENING. FARTHER SOUTH AND EAST...WE HAVE DECIDED TO LEAVE THE WATCH IN PLACE ACROSS THE SOUTHEAST COUNTIES WHERE A MIX OF RAIN AND FREEZING RAIN WILL OCCUR ON THURSDAY MORNING BEFORE CHANGING TO ALL SNOW DURING THE AFTERNOON HOURS. THE STORM SYSTEM FINALLY EXITS THE REGION DURING THE DAY ON FRIDAY. TEMPERATURES CAN BE EXPECTED TO REMAIN ON THE COLD SIDE DUE TO THE EXPECTED SNOWPACK. .LONG TERM... GFS AND ECMWF SHOW A REX BLOCK SCENARIO/HIGH OVER LOW STRETCHING FROM NORTH DAKOTA SOUTH INTO TEXAS SUNDAY AND MONDAY. KEPT LOW POPS IN THE SOUTHWEST AS WEAK SHORTWAVE IMPINGES ON WESTERN RIDGE. DRY MONDAY. SLIGHT CHC PRECIP COMES BACK BEGINNING TUESDAY AND SLOWLY INCREASES THROUGH MIDWEEK AS AN OPEN TROUGH MOVES INTO THE CENTRAL PLAINS. TEMPERATURES WILL REMAIN IN THE 30S FOR HIGHS AND LOWS IN THE TEENS. && AVIATION...RAIN CHANGING TO SNOW FROM NORTHWEST TO SOUTHEAST TONIGHT INTO THURSDAY MORNING...THEN STRONG WINDS AND PERIODS OF HEAVY SNOW CREATING BLIZZARD CONDITIONS THURSDAY OVER KDIK/KBIS/KMOT. EXPECT SNOW AND WIND TO REACH KJMS SHORTLY AFTER DAYBREAK THURSDAY AND CONTINUE THROUGH FRIDAY MORNING. APPEARS KISN WILL GET MOST OF THEIR RAIN/SNOW TONIGHT BEFORE SHIFTING FURTHER EAST THURSDAY. CEILINGS AND VISIBLITIES WILL MOSTLY RANGE IN THE LIFR/VLIFR CATEGORY WITH VISIBILITIES BELOW 1 MILE THURSDAY IN STRONG NORTHWEST WINDS OF 30 TO 45 MPH. && .BIS WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING UNTIL 6 AM CST /5 AM MST/ FRIDAY FOR NDZ019>022- 034-035-042-045-046. WINTER STORM WARNING UNTIL 6 PM CST /5 PM MST/ THURSDAY FOR NDZ001-002-009-010-017-031-032. WINTER STORM WARNING UNTIL 6 AM CST FRIDAY FOR NDZ003-004-011- 012. WINTER STORM WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT FOR NDZ005-013-023-025-036-037-047-048-050-051. BLIZZARD WARNING UNTIL 6 PM CST /5 PM MST/ THURSDAY FOR NDZ018- 033-040-041-043-044. && KJB/TSW/KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 429 AM CST WED NOV 5 2008 NDZ018>022-033>035-040>046-061030- DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-STARK-MORTON-BURLEIGH-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- 429 AM CST WED NOV 5 2008 /329 AM MST WED NOV 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT BLIZZARD WARNING TONIGHT. HEAVY SNOW...WINDS TO 50 MPH AND NEAR ZERO VISIBILITIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY BLIZZARD WARNING CONTINUES THURSDAY. .SPOTTER INFORMATION STATEMENT... SNOWFALL AND VISIBILITY REPORTS WILL BE HELPFUL. NDZ001>004-009>012-017-031-032-061030- DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY- MCKENZIE-GOLDEN VALLEY-BILLINGS- 429 AM CST WED NOV 5 2008 /329 AM MST WED NOV 5 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNING TONIGHT. HEAVY SNOW AND BLOWING SNOW EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINTER STORM WARNING CONTINUES THURSDAY. .SPOTTER INFORMATION STATEMENT... SNOWFALL AND VISIBILITY REPORTS WILL BE HELPFUL. NDZ005-013-023-025-036-037-047-048-050-051-061030- ROLETTE-PIERCE-WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE- MCINTOSH-DICKEY- 429 AM CST WED NOV 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SOME SLEET AND FREEZING RAIN MAY DEVELOP TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAVY SNOW AND BLOWING SNOW IS LIKELY THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SNOWFALL AND FREEZING RAIN REPORTS WILL BE HELPFUL. RSL
The national radar mosaic for the moment the first event began.
18 blizzard, 9 heavy snow, 2 winter storm, 1 hail. Local standard time, as filed.
Snowfall totals by Thursday morning across Billings County ranged from two inches in the west to six inches in the east.
Seven inches of total snowfall was reported by late Thursday afternoon in the city of Bowman. Sustained wind speeds of 25 to 35 mph, and gusts to near 50 mph, combined with the snow, created a blizzard across Bowman County, with snow drifts estimated four to six feet high. Roads were closed or no travel was advised due to these conditions. Schools and most businesses closed early on Thursday.
Six to ten inches of total snowfall was reported by Thursday afternoon across Adams County. Sustained wind speeds of 30 to 45 mph, and gusts to near 60 mph, combined with the snow, created a widespread and prolonged blizzard across Adams County with snow drifts five to six feet deep. City streets in Hettinger were impassable during the day Thursday. Roads were closed or no travel was advised due to these conditions. Schools and most local businesses closed Thursday and Friday. In addition, the combination of heavy wet snow and high winds resulted in power outages in the town of Haynes Wednesday night through Thursday morning. The Automated Surface Observing System in Hettinger measured a 58 mph wind gust during the blizzard.
Sustained wind speeds of 25 to 40 mph, and gusts to near 50 mph, combined with falling snow, created a blizzard across Slope County. Snow drifts were four feet deep in southern and eastern parts of the county. Roads were closed or no travel was advised due to these conditions.
Six to ten inches of total snowfall was reported by Thursday afternoon across Hettinger County. Sustained wind speeds of 30 to 40 mph, and gusts to near 55 mph, combined with the snow, created a widespread and prolonged blizzard across Hettinger County. Snow drifts were estimated to be five to six feet high. Roads were closed or no travel was advised due to these conditions.
Six to ten inches of total snowfall was reported by Thursday afternoon across Stark County, with the heaviest snow amounts over central and eastern parts of the county. Richardton reported an estimate of eight inches of snow. Sustained wind speeds of 30 to 45 mph, and gusts up to near 55 mph, combined with the snow Wednesday evening through Thursday night to create widespread and prolonged blizzard conditions. Roads were closed or no travel was advised due to these conditions. Interstate 94 was closed from Dickinson to Bismarck late Thursday afternoon through Thursday night.
Snowfall amounts by Friday morning ranged from six to eighteen inches across Grant County, with the heaviest snowfall occurring over western portions of the county. The city of Elgin reported a storm total of 18 inches along with snow drifts four feet high. Sustained wind speeds of 30 to 40 mph, and gusts to 50 mph, combined with the snow Wednesday evening through Thursday night to create widespread and prolonged blizzard conditions. Roads were closed or no travel was advised due to these conditions. Most schools and businesses were closed Thursday and Friday.
In addition, patchy power outages from downed power lines were reported due to the combination of freezing rain and heavy wet snow. At the peak of the storm, 600 homes and businesses were without power across Grant and Sioux Counties. Power was eventually restored to all residents by Sunday.
Six to twelve inches of total snowfall was reported by Friday afternoon across Morton County, with the heaviest snow amounts over western parts of the county which experienced three days worth of snow. Near one foot of snow fell in Hebron, Glen Ullin, and New Salem. Sustained wind speeds of 30 to 45 mph, and gusts to near 55 mph, combined with the snow Wednesday evening through Friday morning to create widespread and prolonged blizzard conditions. Roads were closed or no travel was advised due to these conditions. Interstate 94 was closed from Dickinson to Bismarck late Thursday afternoon through Thursday night. In addition, most schools and businesses in the county were closed Friday due to the storm.
A communication tower collapsed Thursday afternoon three miles south of New Salem due to the combination of rain, freezing rain, wind, and heavy snow. Damage was estimated at $66,000.
Emergency management advised people to not leave their homes Thursday night.
Six to nine inches of total snowfall was reported by Thursday afternoon across Dunn County, with the heaviest snow amounts over central and eastern parts of the county. Marshall reported an estimated snowfall of nine inches. Sustained wind speeds of 30 to 40 mph, and gusts to near 55 mph, combined with the snow late Wednesday night through Thursday afternoon to create widespread and prolonged blizzard conditions. Roads were closed or no travel was advised due to these conditions.
Six to ten inches of total snowfall was reported by Friday afternoon across Mercer County, with the heaviest snow amounts over western parts of the county which experienced three days worth of snow. The Beulah area reported 9.4 inches of snow. Sustained wind speeds of 30 to 45 mph, and gusts to near 55 mph, combined with the snow Wednesday evening through Friday morning to create widespread and prolonged blizzard conditions. Roads were closed or no travel was advised due to these conditions. In addition, most schools and businesses in the county were closed Friday due to the storm.
Six inches of heavy wet snow fell in Harvey. Gusty wind caused blowing and drifting snow. The winter storm developed into a full blizzard. See the later Wells County blizzard entry for this same storm.
Tuttle had six inches of heavy wet snow along with gusty wind that caused blowing and drifting snow. The winter storm developed into a full blizzard. See the later Kidder County blizzard entry for this same storm.
Six to twelve inches of total snowfall was reported by Friday morning across Ward County. Lighter amounts fell across the northwest part of the county with heavier amounts central and east. The Minot area recieved 9.5 inches of snow and Logan reported twelve inches.
A total of six inches of snow fell across southern and eastern portions of Mountrail County.
A total of six inches of snow fell across southern parts of Renville County.
Around twelve inches of total snowfall was reported by Friday morning across Rolette County. The public reported 12 inches of snow in Saint John. Newspaper reports indicated widespread power outages across Rolette County Thursday morning into Friday due to the combination of rain, freezing rain, and heavy snow. Schools and businesses were forced to close Thursday.
Ten to around twenty inches of total snowfall was reported by Friday morning across Pierce County. Broadcast media relayed a public report of 22 inches of snow in Orrin. Cooperative observers reported snowfall amounts of twelve inches around Drake, McHenry County, and 13.5 inches in Rugby. Newspaper reports indicated roof damage to buildings in the Rugby area due to the heavy wet snow.
Around seven inches of total snowfall was reported by Friday afternoon across Oliver County, including the city of Center. Sustained wind speeds of 30 to 45 mph, and gusts to near 55 mph, combined with the snow Thursday afternoon through Friday morning to create widespread and prolonged blizzard conditions. Roads were closed or no travel was advised due to these conditions. Most schools and businesses closed.
Six to eight inches of total snowfall was reported in the western part of Foster County.
Twelve to twenty inches of total snowfall was reported by Friday morning across McHenry County. Broadcast media relayed a public report of 20 inches of snow in Voltaire, and 18 inches 11 miles east-southeast of Velva. Cooperative observers reported 15 inches of snow around Towner and Velva, 14 inches at Drake, and 12 inches at Balfour.
Around six inches of total snowfall was reported by Friday morning across southern and eastern Bottineau County.
Seven to eleven inches of total snowfall was reported by Friday afternoon across McLean County. Eleven inches of snow was reported in Wilton. Sustained wind speeds of 30 to 45 mph, and gusts to around 55 mph, combined with the snow Thursday afternoon through Friday morning to create widespread and prolonged blizzard conditions. Roads were closed or no travel was advised due to these conditions. This included the closure of U.S. Highway 83 from Bismarck to Minot late Thursday afternoon through Thursday night.
Seven to eleven inches of total snowfall was reported by Friday afternoon across Sheridan County. Sustained wind speeds of 30 to 45 mph, and gusts to around 55 mph, combined with the snow Thursday afternoon through Friday morning to create widespread and prolonged blizzard conditions. Roads were closed or no travel was advised due to these conditions.
Snowfall amounts by Friday morning ranged from four to seven inches across Sioux County. Fort Yates reported 6.5 inches of snow. Sustained wind speeds of 30 to 40 mph, and gusts up to around 50 mph, combined with the snow Thursday afternoon through Friday morning to create widespread and prolonged blizzard conditions. Snow drifts were reported to be three feet high. Roads were closed or no travel was advised due to these conditions.
In addition, patchy power outages from downed power lines were reported due to a combination of freezing rain and heavy wet snow. At the peak of the storm, 600 homes and businesses were without power across Grant and Sioux Counties. Power was eventually restored to all residents by Sunday.
Around nine inches of total snowfall was reported by Friday morning across Burleigh County. The National Weather Service Forecast Office in Bismarck reported a storm total of 9.1 inches of snow. Sustained wind speeds of 30 to 45 mph, and gusts to around 50 mph, combined with the snow Thursday afternoon through Friday morning to create widespread and prolonged blizzard conditions. Snow drifts by Thursday evening were already three to four feet high in Bismarck.
Roads were closed or no travel was advised due to these conditions. This included the closure of Interstate 94 from Dickinson to Bismarck and U.S. Highway 83 from Bismarck to Minot. In addition, schools and some businesses in Bismarck and the rest of the county were closed Friday due to the storm.
Four to eight inches of total snowfall was reported by Friday afternoon across Emmons County, with the heaviest amounts across the northern third of the county. Hazelton had 7.7 inches of snow. Sustained wind speeds of 30 to 45 mph, and gusts to around 50 mph, combined with the snow Thursday afternoon through Friday morning to create widespread and prolonged blizzard conditions. Roads were closed or no travel was advised due to these conditions.
Six to eight inches of total snowfall was reported by Friday morning across Kidder County. The Tuttle area reported an estimated 8 inches of snow. Sustained wind speeds of 30 to 45 mph, and gusts up to around 50 mph, combined with the snow Thursday afternoon through Friday morning to create widespread and prolonged blizzard conditions. Roads were closed or no travel was advised due to these conditions. The winter storm developed into a full blizzard. See the earlier Kidder County winter storm entry for this same storm.
Around five inches of total snowfall was reported by Friday afternoon across Logan County, with the heaviest amounts reported in the western half of the county. Napoleon reported 4.5 inches of snow. Sustained wind speeds of 30 to 40 mph, and gusts up to around 50 mph, combined with the snow Thursday afternoon through Friday morning to create widespread and prolonged blizzard conditions, and resulted in snow drifts four feet high. Roads were closed or no travel was advised due to these conditions.
Around eight inches of total snowfall was reported by Friday morning across Wells County, including the Harvey area. Sustained wind speeds of 30 to 45 mph, and gusts to around 55 mph, combined with the snow Thursday afternoon through Friday morning to create widespread and prolonged blizzard conditions. Roads were closed or no travel was advised due to these conditions. The winter storm developed into a full blizzard. See the earlier Wells County winter storm entry for this same storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137759, 137766, 137764, 137779, 137765, 137786, 137790, 137832, 137919, 137803, 137925, 139486, 139487, 137971, 137972, 137973, 139097, 139098, 137923, 137944, 138379, 138380, 137936, 137939, 137833, 137926, 137930, 137934, 137935, 137943.